Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 11, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 22, 2004, 7:55 AM EDT for Warren County, Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2004, 7:55 AM EDT (11:55 UTC)
- Expired
- May 22, 2004, 2:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Warren County, PA
The radar
The Buffalo radar (KBUF), 129 km from the middle of the area, began a volume at 11:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 221157 FFWCTP PAC123-221800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 755 AM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 200 PM EDT. * AT 751 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL. SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING...PARTICULARLY IN CHANDLERS VALLEY AND SUGAR GROVE...INCLUDING LITTLE BROKENSTRAW CREEK...STILLWATER CREEK...AND PATCHEN RUN...ESPECIALLY BETWEEN BEAR LAKE AND SUGAR GROVE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4198 7902 4165 7899 4166 7957 4197 7955 $$ KL
1 follow-up statement
000 WGUS71 KCTP 221520 FFSCTP PAC123-221715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1108 AM EDT SAT MAY 22 2004 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WARREN COUNTY HAS BEEN CANCELED... THE HEAVY RAIN ENDED OVER THE WARNED AREA THIS MORNING. STREAMS AND CREEKS IN THE WARNED AREA ARE STILL RUNNING HIGH BUT ANY FLOODING WHICH MAY HAVE OCCURRED HAS RECEDED. HOWEVER ECKLES ROAD IN SUGAR GROVE TOWNSHIP IS STILL CLOSED. OTHER ROADWAYS MAY STILL HAVE PONDED WATER AND MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 4195 7954 4168 7955 4169 7902 4197 7903 $$ BUDD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 22, 7:26 AM EDT, 29 minutes earlier.
Area forecast discussion, May 22, 7:26 AM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 726 AM EDT SAT MAY 22 2004 .UPDATE... QUICK UPDATE TO EXTEND FLOOD WATCH UNTIL 4 PM. ADDITIONALLY ADDED SOUTHERN CLINTON AND SOUTHERN LYCOMING ZONES INTO THE FLOOD WATCH. EACH AREA GOT HIT WITH A SOMEWHAT BRIEF...BUT HEAVY RAIN EVENT LAST NIGHT. CLINTON COUNTY 911 CENTER REPORTED 1.9 OF RAIN IN 30 MIN LAST NIGHT...CAUSED MINOR PONDING OF WATER ON ROADS...ETC. THUS THE RAIN PRIMED BASIN...MORE RAIN OCCURRING ATTM IN THAT AREA SO ANY ADDITIONAL TRW THIS AFTERNOON COULD LEAD TO PROBLEMS. ONDREJIK .SYNOPSIS... STATIONARY FRONT DRAPED FROM NORTHERN PA WEST THROUGH SOUTHERN MICHIGAN AND WISC/ILL BORDER...THEN WEST INTO IOWA. SEVERAL LARGE AREAS OF RAIN MOVING ALONG THIS FRONT WITH EASTERN MOST AREA MOVING INTO WESTERN PA ATTM. EXPECT MODERATE AMT OF RAIN OVER NORTHERN AND CENTRAL PA EARLY THIS MORNING AND SHOULD SEE SECOND SYSTEM HOLD TIGHT (SOME WEAKENING) AS MOVES EAST...BUT STILL SHOULD MOVE INTO PA LATER TODAY. && .SHORT TERM... MODERATE TO HEAVY RAIN MOVING INTO WESTERN PA AND HEADING INTO NORTHERN AND CENTRAL PART OF CWA. THIS AREA HAS BEEN HIT HARD WITH RAIN OVER THE LAST 36 HRS AND WILL BE MONITORED FOR POTENTIAL WARNINGS. HAVE FLOOD WATCH IN EFFECT FOR WESTERN AND NORTHERN PART OF CWA...SOUTH INTO THE LAURELS UNTIL 8 AM. AT THIS POINT WILL HAVE TO SERIOUSLY CONSIDER EXTENDING FLOOD WATCH LATER THIS MORNING AND POSSIBLY EXPANDING IT EASTWARD SLIGHTLY. ALTHOUGH TREND SHOULD BE FOR COMPLEX TO MOVE NORTH...IT APPEARS MODELS ARE PUTTING AN OVER EMPHASIS ON THE NORTHERN TURN AND ACTUAL TRACKS ARE MOVING A BIT TO THE SOUTH. AFTERNOON FCST STILL FOR QUITE UNSTABLE ATMOSPHERE WITH MODEL SOUNDINGS SHOWING LIFTED INDEX OF -3 TO -5 AND K OF AROUND 30 AND TT OF 45-50. NO SIG SHEAR TO SPEAK OF THIS AFTERNOON AND UPPER WINDS WOULD LIMIT SVR POTENTIAL. HOWEVER THE AMOUNT OF MOISTURE IS IMPRESSIVE WITH PW IN THE 1.2 TO 1.5 RANGE...SO WATCH AREAS THAT DO GET RAIN FOR POTENTIAL FLOODING. TEMPS THIS WEEKEND REMAIN HIGH AND DEW POINTS WILL RISE INTO THE MID/UPPER 60S GIVING US A TASTE OF SUMMER. .LONG TERM... TEMPERATURES MODERATE AS WE MOVE INTO THE WORK WEEK WITH HIGHS BACKING OFF INTO THE 70S AND DEW POINTS DROPPING DOWN INTO THE MID/UPPER 50S AND MAYBE LOWER 60S (FAR SOUTHEAST CWA). HOWEVER ATMOSPHERE REMAINS UNSTABLE AND THUS CHANCE OF TRW IN JUST ABOUT EVERY PERIOD OF THE FORECAST. && .AVIATION... OUTSIDE OF TSTORMS...EXPECT PATCHY MVFR VSBYS THROUGH 14Z...EXCEPT ISOLATED IFR/LIFR VSBYS/CIGS FURTHER N (I.E. KBFD). IN/NEAR TSTMS...EXPECT TEMPO IFR VSBYS/CIGS...AND POSSIBLE ISOLATED WIND GUSTS > 25 KT. AS FOR TIMING OF TSTMS...EXPECT GREATEST CHC THROUGH 15Z WITH REPEATED MCSS APPROACHING FROM W. AFTER 15Z...ACTIVITY MAY WEAKEN/SHIFT FURTHER N...BUT HIGH DEGREE OF UNCERTAINTY. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 86 67 88 67 / 30 30 30 10 WILLIAMSPORT 84 63 86 64 / 50 50 40 20 BRADFORD 78 60 78 60 / 50 60 50 40 JOHNSTOWN 80 65 81 64 / 30 30 30 10 ALTOONA 85 65 85 65 / 30 30 40 10 STATE COLLEGE 83 65 83 66 / 50 50 40 10 SELINSGROVE 87 64 87 68 / 40 40 30 10 LANCASTER 86 66 88 66 / 30 30 40 10 YORK 86 66 87 67 / 30 30 30 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR NORTHERN MTNS AND LAUREL HIGHLANDS THRU 8 AM. && ONDREJIK/LIPTON
Hazardous weather outlook, May 22, 5:25 AM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 525 AM EDT SAT MAY 22 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-230916- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 525 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: WARM AND UNSTABLE AIR OVER THE COMMONWEALTH WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO OCCUR THIS AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE WITH GUSTY WINDS AND LARGE HAIL. ONE OF THE MAIN THREATS WILL BE HEAVY RAIN. AREAS THAT RECENTLY RECEIVED HEAVY RAIN SHOULD BE ALERT FOR RAPID RESPONSES IN AREA STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR SUNDAY AND THE BEGINNING OF THE WORK WEEK. ANY THUNDERSTORM THAT FORMS CAN PRODUCE HEAVY RAIN AND THUS THE POTENTIAL FOR FLOODING EXISTS. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 22, 5:01 AM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 501 AM EDT SAT MAY 22 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221901- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 501 AM EDT SAT MAY 22 2004 ...SEVERE WEATHER OUTLOOK... THE STORMS PREDICTION CENTER LOCATED IN NORMAL OKLAHOMA INDICATES THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL PENNSYLVANIA. SHOWERS AND THUNDERSTORMS ARE MOVING INTO THE WESTERN HALF OF THE COMMONWEALTH AND WILL CONTINUE INTO THE LATE MORNING. AS TEMPERATURES RISE THIS AFTERNOON THE ATMOSPHERE WILL BECOME MORE UNSTABLE AND THE THREAT FOR STRONG WIND AND HAIL WILL INCREASE.
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.